Hail, Hancock
- When
- April 10, 10:10 PM CST
- Where
- Hancock County, 1.01 mi E of Garner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -93.600
Trained spotter reported quarter sized hail.
A large dynamic system was moving into the Plains, tracking northeastward through the Panhandles of Texas and Oklahoma and towards northwest Missouri and southwest Iowa. There were large surface temperature disparities on either side of the warm front, with large portions of Iowa in the mid 30s to mid 40s, and areas down into Missouri quickly up into the 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A large dynamic system was moving into the Plains, tracking northeastward through the Panhandles of Texas and Oklahoma and towards northwest Missouri and southwest Iowa. There were large surface temperature disparities on either side of the warm front, with large portions of Iowa in the mid 30s to mid 40s, and areas down into Missouri quickly up into the 70s. The 850mb warm front was situated further north into central and northern Iowa, helping boost MUCAPE values in excess of 1000 J/kg. Effective shear, understandable, was better further west and south closer to the low pressure center. While most of the convection was linear and sub-severe in nature, a pair of severe reports were received in separate portions of the state, one each in northern and western Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 10, 5:56 PM CST, 4 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 656 PM CDT Wed Apr 10 2019 .DISCUSSION.../Tonight through Wednesday/ Issued at 337 PM CDT Wed Apr 10 2019 Focus will be on the next 24 to 36 hours with the impending large storm system to impact Iowa continuing tonight through the end of the week. Continue to see cooler temperatures than previously expected along the far northern border and warm temperatures into the south this afternoon. The cooler thermal profile is going to lead to some issues overnight as precipitation now expected to potentially be more of a rain/fzra mix in the far northwest around the Estherville area, with the remainder of the forecast area warm enough at the surface for just rain showers and thunderstorms. Limited icing expected on the roads this evening in the far northwest, with elevated surfaces being mostly impacted from the icing potential. Although with some icing still possible will issue a winter weather advisory for Emmet County tonight. Otherwise remainder of the forecast area to see rain with no icing potential. Limited icing even in Emmet County after 06z with temperatures slowly warming some toward morning as warmer air moves in. Winds to remain strong overnight and will continue the wind advisory across much of the forecast area. Thunderstorm potential to increase tonight as the surface low lifts northeastward into northeastern KS and far NW MO late tonight. Another vort max to lift through eastern NE/western IA this evening into late tonight, which should allow some storms to fire in eastern NE this evening and lift through western/northern portions of the forecast area late tonight. While storms will remain elevated, there will be enough elevated CAPE and cool thermal profiles that some severe hail potential remains in place. Otherwise precipitation to move through Thursday morning with gusty winds continuing. Focus then shifts to the warm front lifting north through the forecast area Thursday and the attendant dryline lifting northward and overtaking the warm front toward the afternoon hours. As the low lifts northeastward toward the Omaha area by mid- day and then into NW Iowa by late afternoon/early evening the warm front will lift through southern/central Iowa and be in the vicinity of I-80 to Hwy 30 from 18z to 21z Thursday. Some clearing will be possible with the dry slot lifting into the south central and central Iowa through the afternoon. As this lifts north, storms could fire on the nose of the dry slot and in the vicinity of the surface warm front. Winds north of the front to be out of the east and strong southerly winds south of the front. This will provide strong low level shear and also have strong deep layer shear in place around 60+kts aloft. O-3km CAPE and SRH potential increasing to around 150-200 J/Kg and 200-400 m2/s2 respectively in vicinity of the boundary. With some clearing could also have MUCAPE values in the 500-1000 J/kg range. This will represent a conditional threat, but the potential for strong to severe storms is apparent along the boundary through the afternoon hours Thursday. Shear profile and hodographs suggest a small window for low-topped supercell tornadoes. Any activity will also present a threat of severe wind gusts given the strong flow aloft with 850mb winds in the 50-60kt range. Therefore have increased pops in the far east through the afternoon hours and also started messaging this potential. Still somewhat conditional given the Marginal threat for severe weather from SPC. The main threat area will be through the afternoon along and east of I-35 and along and south of Hwy 20 roughly. Into Thursday evening, some precipitation potential still exists with thunder potential waning through the overnight as colder air moves in. Therefore expect some snow to mix in on the backside with some very light accumulations less than an inch possible in the far northwest. Little or no accumulations elsewhere. Only other change in the near term was to extend the wind advisory across the south and through Thursday afternoon with mixing in the dry slot. Little changes in the extended from the previous forecast with colder conditions remaining Friday and some small chances for precipitation Saturday night into Sunday and again toward the middle of next week. Temperatures to remain cooler into the weekend and moderate into next week. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 656 PM CDT Wed Apr 10 2019 Many concerns over the next 24 hours including wind; convection yet west of I35 heading toward KFOD,KMCW, and KALO sites 04z through 13z. Possible band of weak convection nearing KDSM by 10z moving northeast. Along the occlusion quickly flaring northeast mid to late morning through afternoon; potential for line of svr low topped convection from around 17z through 23z moving quickly northeast at 45 to 50 mph with immediate transition following the storms over the south and east to possible dry slot strong southwest winds aft 20z. Though confidence increasing; timing and exact details will likely need adjustments. Rapidly changing conditions expected most of Thursday. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT Thursday for IAZ044>050-057>062- 070>075-081>086. Wind Advisory until 1 PM CDT Thursday for IAZ004>007-015>017- 023>028-033>039. Winter Weather Advisory until 7 AM CDT Thursday for IAZ004. Wind Advisory from 10 AM to 7 PM CDT Thursday for IAZ092>097. && DISCUSSION...Beerends AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 412 PM CDT Wed Apr 10 2019 IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-112115- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello- 412 PM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Warnings remain in effect and Watches have been issued for portions of the upper Des Moines River basin and the Cedar River basin. A Wind Advisory is in effect this afternoon through much of Thursday. Thunderstorms are expected this evening through tonight, especially west of Interstate 35. A few storms may be strong to severe, with hail the main threat. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms will be possible during the afternoon primarily in south-central and eastern areas, with primary threats of a few tornadoes and damaging winds. River Flood Warnings remain in effect and Watches have been issued for portions of the upper Des Moines River basin and the Cedar River basin. A Wind Advisory is in effect through Thursday afternoon. Strong non-thunderstorm winds will into Friday as well. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Rainfall reports will be appreciated. IAZ004-112115- Emmet- 412 PM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Warnings remain in effect and Watches have been issued for portions of the upper Des Moines River basin. A Wind Advisory is in effect this afternoon through much of Thursday. Thunderstorms are expected this evening through tonight, especially west of Interstate 35. A few storms may be strong to severe, with hail the main threat. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected this evening through tonight. A few storms may be strong, with hail the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday River Flood Warnings remain in effect and Watches have been issued for portions of the upper Des Moines River basin. A Wind Advisory is in effect through Thursday afternoon. Strong non-thunderstorm winds will into Friday as well. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Rainfall reports will be appreciated. IAZ092>097-112115- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 412 PM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected this evening through tonight, especially west of Interstate 35. A few storms may be strong to severe, with hail the main threat. Winds of 20 to 30 mph, with gusts to 35 mph will continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms will be possible during the afternoon, with primary threats of a few tornadoes and damaging winds. A Wind Advisory is in effect Thursday mid-morning and through the afternoon. Strong non- thunderstorm winds will into Friday as well. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed, however, there is a chance spotter activation will be needed Wednesday afternoon and evening southwest and west. CURTIS
Special Weather Statement National Weather Service Des Moines IA 958 PM CDT Wed Apr 10 2019 IAZ004>007-015>017-023>027-033>035-110500- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge 958 PM CDT Wed Apr 10 2019 ...Thunderstorms With Small Hail Possible... An area of showers and thunderstorms is developing across the region this evening and moving rapidly northeast toward northern Iowa. Some of the storms may produce pea to nickel sized hail as they move northeast. Strong gusty winds are already in place over much of the area. In some of the heavier showers, winds may briefly gust to 50 to 55 mph. Persons traveling about the area tonight should be aware of the strong winds and potential for brief bouts of small hail. REV
The Des Moines radar (KDMX), 153 km away, was scanning. The volume nearest the first event began at 04:08 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter reported quarter sized hail.
Trained spotter reported wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815847, 815848.